Terrified before third eyelear injection

My third eyelear injection is scheduled for Thursday and I am already a bag of nerves. Its not the actual injection itself (although this is painful its very short lived) its the following days of excruciating writhing pain for the following 48hrs I'm finding difficult to cope with. The response from medical staff was very offhand when I explained at my last appointment 'no-one else has any pain at all' doesn't help me - I don't care what everyone else experiences - I only care about me!

The macular society were very sympathetic and suggested it was the iodine in the cleansing wash, if I ask my consultant will she agree to use something else this time? My GP has no answers although she has given me a letter to hand to the consultant, along with the comment 'its usually a pain free operation' (can anyone tell me HOW this helps?). The suggestion to take paracetamol when I'm already on co-codamol doesn't help either. I asked for some self administered anesthetic eye drops but was refused on the grounds that I may damage my eye by rubbing it, why would I damage my own eye?

Viscotears help for about 30 minutes but the effect wears off just as you're dropping off to sleep - if only I could sleep. I have asked our local Boots to get me some thealoz duo which was recommended by my optician but they can't get it in before my appointment at the hospital. These preparations are for dry-eye however, and I'm not sure this is my problem, but I'll try anything even to the point of asking some random teenager to get me some cocaine. All I want is to be out of it for a couple of days.

HOW can I convince the medics that this is agony?

13 Replies

oldestnewest
  • Hi exDancer.

    Do you use viscotears on a regular basis? If not, maybe you should do so to get the surface of your eye in as good condition as possible between injections. You may not even be aware of suffering from dry eye. Even though it seems a minor complaint compared to other conditions, it can indeed be very very painful, especially when the other chemicals are introduced to your eye on injection day.

    Also: ask the nurse who attends you before the injection for Chlorhexidine. I was offered this alternative after telling her of the bad reaction I had on only one occasion. However, they have gone back to iodine with no major problems. But surely, it is worth trying.

    You are clearly are very distraught and at the end of your tether; so you can be forgiven for saying you don't care about other peoples experiences. Most of us do care even if we don't know each other personally. And don't let anyone try to convince you it is all painless. Most of us have gone through anything from simply discomfort to extreme soreness and downright agony. You are not alone and we are here to listen to you and help if we can.

    Finally, insist that your medical team too listens to you.

    All the best

  • Hi

    I attend Moorfields and they give us Caramellose eye drops to use as often as needed- these soften the eye and really help with the after effects of the iodine/

    I wouldn't ask not to have the iodine as it's essential to stop infection getting into the injection site

  • Hi Nancy,

    Sorry to hear about your painful experience.I also had a very painful eye on the 3rd time for the injection. The doc would not order anything for pain! The pain lasted 4 days and my eye was very reddened and eyelids swollen. I begged for some numbing medication and they refused.

    I learned that if you ask for 5x more of the flushing out of the betadine (iodine), it helps considerably. Waiting for the monthly injections and the fear of infection and/or painful injections is very unpleasant too. I sincerely hope your next treatment is less painful than that one. Hugs to you. : )

  • Sorry, exDancer for addressing my reply to Nancy. I have no idea why I did that...

  • Hi Nancy I was just like you. Pain awful! I too was told it was iodine that was causing the problem . I now have a pink iodine and have my eye really well rinsed after the injection . I also use antibiotic drops as often as I wish and last thing at night I use the antibiotic ointment. That seems to do the trick.

  • It’s not an allergy to the iodine is it? Some find they have a lot of pain because of this. So have their eyes washed out afterwards.

  • Hi exdancer, insist on the extra rinsing. It will make a huge difference. My clinic now give soothing drops post inj which helps and when i get home i use Hylotear regularly. Its quite 'thick' and seems to last better than hypromellose.

    If none of this works discuss with your dr to have chlorhexidine next time.

    It is possible that your eye was scratched by the clamp but I think its likely to be the iodine and your eye being dry which can happen because of whats being done and if they take too long ie you dont blink to moisturise eye. Wraparound glasses after inj are a good idea, they will help keep eye cold wind and dust free.

    Ive had some miserable times post inj. Try to distract your brain - put on a movie you love, cant see it but can listen, use a hot bag on the other side of your face or hands, eat your favourite food. I stay up as late as possible preop so will be tired enough to sleep after. Also i take painkillers an hour preop. and regularly after if needed.

    I use the hylotear daily regardless of injs. Dry eye is not intuitive - if your eye tears up its dry!

    Good luck for next inj. Hopefully you wont need more and it will have been worth it. X

  • hi I understand the pain your talking about my first 5 injections were agony, I'm now waiting to go for my 9th, I know when people say it could be the iodine or you may have dry eye you think yeh..right..., but in actual fact it may well be. I asked for them to numb my eye more and rinse it better which has helped, I now also get an ointment put on my eye after it has been rinsed and the antibiotic eye drop has been applied and the difference in pain after that has been unbelievable, I used to be in pain for up to a week, now only a day if even. Talk to the nurses or Dr who are giving you the injection they might be able to make it more bearable.

  • Dear exDancer,

    I see that my colleague sent you the information about pain following injections so you have this, and suggestions from others who have undergone the treatment, to guide you in your discussion with your specialist.

    You can only describe how it is for you, and ask if there is any way that something different can be used, or done, as part of the procedure that may make it more comfortable for you.

    Everyone is different, and it may take time to find what works best for you. Meanwhile, I hope that the treatment is being effective and wish you well for the next session.

    Regards,

  • Hi exdancer, i agree with very good advice on here.... but personally i haven't had issues with iodine , in my case its WHO does injections , in 3 and half yrs i have had 2 marvellous docs and 6 who were not.....the difference is phenominal.....something to think about ..i really hope things improve ...((("))) x

  • Hi Exdancer,

    Sorry to hear you are experiencing so much pain, I used to feel the pain more when my first eye was injected, possibly because I was more stressed my mum was ill and I was working full-time and used to feel really sorry for myself inside. Also I think the antibiotic eye drops used to irritate my eye. I am having my second eye injected now and I am retired looking after grandchildren which I enjoy. I always find my eye painful after injection and a bit sore sometimes more than others. I get over this by getting all my chores done before, clean towels out ready and an easy meal, a glass of wine in the evening to help me relax. In the morning I'm off to my little grand daughter eighteen months who distracts me from my pain. I appreciate being able to see her beautiful face and realise the pain is all worth it. My mum had AMD and could not see people's faces and there was no treatment, I look at the colours of the autumn leaves and feel how lucky I am, until the next jab. It is the dilating drops that really sting and the iodine, but an infection would be even more painful. Ask them if they think you could be allergic to the iodine?? I open a new lubricating gel to use the morning after. Wishing you well and hoping it won't be so painful in future.

  • hope it went better for you today and you have got some drops to help- let us know how you got on!

  • Good result!

    The injection itself was as painful as ever, but that's nothing as its over in a couple of seconds. BUT the doctor did take notice of the letter from my GP's surgery and changed the iodine in the cleaning solution to something else (Chloro-something) and the discomfort after the numbness wore off had been minimal - in fact I got some sleep last night and have woken up this morning with just a feeling of being bruised, and a very dry eye.

    If you are having this problem its worth asking for a letter from your usual Doc (mine didn't charge me, but I know some do) asking for the iodine to be substituted - its worked for me and I won't be in such a state of panic next time round. I can't tell you how relieved I am.

You may also like...